MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH EXTRACTOR WITH SLIDING HAMMER

ZIMMER SWITZERLAND MANUFACTURING GMBH EXTRACTOR WITH SLIDING HAMMER
Model Number N/A
Medical Device Problem Codes Mechanical Jam (2983); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not yet receive the device, however it is indicated by complainant that it will be returned for investigation.The device history records were reviewed and found to be conforming.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
The surgeon was not able to remove the avenir stem with the extractors as the threads wouldn't screw in.There was a surgical delay of 1 hr.
 
Event or Problem Description
The surgeon was not able to remove the avenir stem with the extractors as the threads wouldn't screw in.There was a surgical delay of 1 hr.Approximately, each of the instruments were used around 10 times.Both of these instruments were not very old and were replaced in the last year.
 
Additional Manufacturer Narrative
Additional information which was received on sep 23, 2020.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Additionals: b5, d11.Corrections: b4, g4, g7, h10.D11 - medical product.Avenirâ® mã¼ller, stem, standard, uncemented, ha, 2, taper 12/14; catalog no#: 01.06010.002; lot#: 3001882.The manufacturer did not receive any documents for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that during implantation of an avenir stem the femur fractured.The surgeon tried to remove the stem with an avenir extractor in order to fix the fracture and insert a longer cemented stem.But the thread of the avenir extractor wouldn't screw in.The surgeon used a second avenir extractor (same product, same lot) but again, the threads wouldn't screw in.The surgeon tried for almost an hour.Finally, a hook ml taper extractor was used and it worked immediately.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Product evaluation: visual examination: both returned products are labelled with lot: 4502758598.The threads of both devices are flattened and deformed.Otherwise, the devices are inconspicuous.Measurements: the material hardness was tested.The results showed that the material hardness of both devices complies with the given specifications.The diameter of both threads was measured with caliper and compared to the applicable product drawing.Both threads have a diameter of 5.89 mm in diameter, which corresponds to the predefined specifications.Review of product documentation: device purpose: all involved devices are intended for treatment.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Conclusion: during a tha surgery on (b)(6) 2020, the femur fractured while implanting an avenir stem.Attempts to remove the stem with two avenir extractor instruments failed because the threads wouldn't screw in, resulting in a surgical delay of one hour.Finally, the stem could be removed using a hook ml taper extractor.The visual examination confirmed the damaged threads, otherwise the parts are inconspicuous.The quality records show that all specified characteristics have met the specifications valid at the time of production.In addition, the material hardness of both devices was measured and found to be according to the predefined specifications.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Possible causes that could have contributed to the damage include the application of unusually high loads or loads in a non-axial direction, as well as bone or tissue residues in the thread, or the thread is not fully tightened so that not all threads are loaded.However, based on the investigation, no exact cause could be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
EXTRACTOR WITH SLIDING HAMMER
Common Device Name
EXTRACTOR WITH SLIDING HAMMER
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10585860
Report Number0009613350-2020-00423
Device Sequence Number13764544
Product Code LZO
UDI-Device Identifier00889024288669
UDI-Public00889024288669
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.06808.300
Device Lot Number4502758598
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/16/2020
Supplement Date Received by Manufacturer09/23/2020
05/12/2021
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date09/29/2020
05/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization;